Alert archive / Oklahoma / Special Weather Statements in 2021

Special Weather Statement, NWS Norman, OK

August 16, 2021Ellis County, Oklahoma

NWS Norman, OK issued this special weather statement at Aug 16, 2021, 6:49 AM CDT for Ellis County, Oklahoma. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2021, 6:49 AM CDT (11:49 UTC)
Expired
Aug 16, 2021, 7:15 AM CDT
In force
26 min
Issued by
NWS Norman, OK
Hail
0.75 in
Wind
40

County Ellis County, OK

The radar

The Dodge City radar (KDDC), 144 km from the middle of the area, began a volume at 11:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 11.8 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2021-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 947 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2021-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
947 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
2075 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
232 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted.

063 
WWUS84 KOUN 161149
SPSOUN

Special Weather Statement
National Weather Service Norman OK
649 AM CDT Mon Aug 16 2021
 
OKZ009-161215-
Ellis OK-
649 AM CDT Mon Aug 16 2021

...A strong thunderstorm will impact portions of northwestern Ellis
County through 715 AM CDT...

At 648 AM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of May, moving east at 5 mph.

HAZARD...Winds in excess of 40 mph, penny size hail and very heavy 
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible. Heavy rainfall will create reduced visibility 
         and may flood poorly drained areas.

Locations impacted include...
Catesby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3642 10000 3659 9999 3659 9964 3633 9973
TIME...MOT...LOC 1148Z 284DEG 6KT 3650 9987 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

$$

..speg.

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this special weather statement went out at Aug 16, 6:40 AM CDT, 9 minutes earlier.

Area forecast discussion, Aug 16, 6:40 AM CDT, 9 minutes before
Area Forecast Discussion
National Weather Service Norman OK
640 AM CDT Mon Aug 16 2021

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 348 AM CDT Mon Aug 16 2021

Scattered showers and thunderstorms are developing and moving into
northwest Oklahoma this morning as a relatively subtle shortwave
moves south over the central Plains and towards Oklahoma. This
feature will aid in thunderstorm development through the day. CIN
values decrease through the day for some potential of surface-
based convection, especially in areas where lift is enhanced by
the shortwave... but there still seems to be enough inhibition
that storm coverage may not be too large. Precipitable water
values this afternoon and evening will be above 90th percentile
and storms will be slow moving, so heavy rainfall will be possible
in localized areas where thunderstorms persist, but again the
flooding potential may not be too widespread because storms are
not expected to be very widespread. And again there is some
potential for strong to marginally severe storms given the
moderate instability that develops today, but weak shear will
prevent significant storm organization.

As has been the case recently, we will likely see some widely
scattered diurnal convection in the southeast as well today.

&&

.LONG TERM...
(Tuesday through Sunday)
Issued at 304 AM CDT Mon Aug 16 2021

An upper-level circulation will have reached Oklahoma by Tuesday
morning, and will provide a small amount of support for convection
during the day Tuesday. The disturbance will weaken slowly over
the region, but daily outbursts of convection will likely flare up
for the remainder of the week. With a lightly-capped, very moist
atmosphere, it won't require much forcing to generate generally
unfocused areas of convection (likely forming mainly on outflow
boundaries left over from earlier convection).

There may be enough instability and shear to support the
occasional strong storm, maybe even a few isolated severe storms,
but organized severe weather is not likely.

Minimal changes in day-to-day temperatures are expected, as no
significant changes are expected in the airmass.

&&

.AVIATION...
(12Z TAFS)
Issued at 639 AM CDT Mon Aug 16 2021

Scattered thunderstorms are expected today, mainly across
northwestern Oklahoma including areas near KWWR. These storms will
be slow moving. Elsewhere, there may be localized areas of ground
fog. The fog would typically be rather shallow, but may affect
some airports as may be occurring near KOUN. This fog will burn
off quickly this morning.

&&

.UPPER AIR...
Issued at 315 AM CDT Sat Aug 14 2021

No upper air flights are currently scheduled.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  88  70  88  71 /  10  10  20  20
Hobart OK         91  69  91  69 /  20  20  30  20
Wichita Falls TX  91  71  91  71 /  10  10  40  30
Gage OK           89  67  89  67 /  30  30  30  10
Ponca City OK     88  67  89  68 /  20  20  20  10
Durant OK         90  71  91  71 /  20  10  30  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...26
LONG TERM....23
AVIATION...26
Hazardous weather outlook, Aug 16, 4:35 AM CDT, 2 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
435 AM CDT Mon Aug 16 2021

OKZ004>048-050>052-TXZ083>090-170945-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
435 AM CDT Mon Aug 16 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
Scattered thunderstorms are expected today with the highest
chances across northwest Oklahoma, and isolated strong to
marginally severe storms will be possible, mainly from mid-
afternoon through mid-evening. There is a marginal risk of severe
thunderstorms across northwestern Oklahoma, generally near and
west of a line from Wakita to Canton to Clinton to Mangum where
hail of around the size of quarters and wind gusts of 60 mph will
be possible with the strongest storms. Slow moving thunderstorms
will produce heavy rainfall and local flooding will be possible in
areas where storms persist.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

.Thunderstorms...
A daily chance for thunderstorms will continue through Sunday.
Heavy rain may accompany the storms, and some may produce gusty
winds and hail. However, organized severe weather is not
expected.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Aug 16, 6:22 AM CDT, 27 minutes before
Special Weather Statement
National Weather Service Norman OK
622 AM CDT Mon Aug 16 2021

OKZ004-009-161145-
Harper OK-Ellis OK-
622 AM CDT Mon Aug 16 2021

...A strong thunderstorm will impact portions of northwestern Ellis
and southwestern Harper Counties through 645 AM CDT...

At 622 AM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of May. This storm drifting slowly southeast.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
May and Catesby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3645 10000 3664 9999 3664 9973 3637 9980
TIME...MOT...LOC 1122Z 282DEG 4KT 3654 9993

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

..speg.
Special weather statement, Aug 16, 6:49 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Norman OK
649 AM CDT Mon Aug 16 2021

OKZ009-161215-
Ellis OK-
649 AM CDT Mon Aug 16 2021

...A strong thunderstorm will impact portions of northwestern Ellis
County through 715 AM CDT...

At 648 AM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of May, moving east at 5 mph.

HAZARD...Winds in excess of 40 mph, penny size hail and very heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Heavy rainfall will create reduced visibility
         and may flood poorly drained areas.

Locations impacted include...
Catesby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3642 10000 3659 9999 3659 9964 3633 9973
TIME...MOT...LOC 1148Z 284DEG 6KT 3650 9987

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

..speg.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 6:22 AM CDTSpecial Weather StatementOUNEllis23 min
Aug 16, 8:36 AM CDTSpecial Weather StatementOUNHarper24 min
Aug 16, 8:45 AM CDTAreal Flood AdvisoryOUNHarper3 hr
Aug 16, 9:23 AM CDTFlash Flood WarningOUNHarper3 hr
Aug 16, 4:28 PM CDTSpecial Weather StatementOUNNoble47 min
Aug 16, 4:30 PM CDTSpecial Weather StatementOUNWashita45 min
Aug 16, 6:36 PM CDTSpecial Weather StatementOUNOklahoma24 min
Aug 16, 6:43 PM CDTSpecial Weather StatementOUNPayne32 min
Aug 16, 6:50 PM CDTSevere Thunderstorm WarningOUNCanadian, Cleveland, Oklahoma40 min
Aug 16, 6:55 PM CDTAreal Flood AdvisoryOUNOklahoma3 hr
Aug 16, 5:26 PM CDTSpecial Weather StatementOUNBaylor34 min
Aug 16, 5:32 PM CDTSevere Thunderstorm WarningOUNArcher, Baylor, Wichita, Wilbarger58 min
Aug 16, 6:33 PM CDTSpecial Weather StatementOUNKnox27 min
Aug 16, 6:58 PM CDTSpecial Weather StatementOUNWilbarger32 min

Nearby

Special Weather Statements in Oklahoma, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.